Ask a doctor

Botox treatment about 2 1/2 weeks ago. Headaches, raspy voice. Should I go have MRI done to check my head?

I had my first Botox treatment about 2 1/2 weeks ago. 12 units in forehead. Three days after I got a sinus infection, BAD headaches, raspy voice, I had a mean look and my left eye was drooped some. I STILL have these symptoms. Dr. gave me eye drops to use every 8 hours. I keep reading and I keep seeing these symptoms maybe be something fatal... Please help!! Should I go have MRI done to check my head?

Doctor Answers (3)

Botox and Si

+1
One of the reported side effects of Botox in large dosage is flu-like symptoms.  I would consult with an internist to see if your flu-like symptoms are a result of the Botox injections or a virus or bacterial infection.


New York Dermatologist
5.0 out of 5 stars 27 reviews

Botox and flu-like illness

+1
There are very rare cases reported of a flu-like illness about three months in duration following a Botox treatment, but it was usually a very big Botox treatment with more units than the average cosmetic patient gets.  For example, if you were having all your wrinkles treated the same day as your tension headache. 

I would not panic, and have faith that it is more likely what you're experiencing is just a regular cold/flu, sinus infection.  In addition, it does sound like you got a more common side effect of the eyelid droop.  That is bad luck, and should resolve faster with the eye drops your MD prescribed.  The eyelid droop is thought to occur from Botox leaking down into the supraorbital foramen and affecting the nerve that innervates the upper eyelid muscle.  This is more likely to occur if the injection was a tad too low on your brow, or if Botox was inadvertently massaged into the foramen.  To avoid this, I take care when I inject to stay well above the foramen (which is easily palpable in most people) and I apply pressure after the injection in an upward motion, away from the foramen.

Anyway, I hope you're feeling better soon, and that you have a better experience with Botox, as so many people do, next time.

Karen Stolman, MD
Salt Lake City Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Botox

+1
There are two things I am certain of:  the first is that none of your symptoms are due to the Botox (I'll come back to the droopy eye).  Stop reading misinformation on the internet.  You probably have some sort of viral or bacterial infection unrelated to your treatment.  I would have to see you to know what exactly your droopy eye is about.  If you actually had your forehead injected and not your glabella (frown lines), it would be very unusual to have a droopy eyelid as a complication.  More common would be to have a slightly droopy eyebrow if you have a heavy forehead/brow region.  This will resolve over time.  I'd suggest you get future treatments with a board certified dermatologist to minimize the risk of this kind of complication.

Peter J. Jenkin, MD, FAAD
Seattle Dermatologic Surgeon

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.